Nevada, 2010

Dust Storm and Heavy Snow in Nevada, March 29 to 30, 2010

March 29 to 30, 2010 · NWS REV · 7 events in 5 counties and zones

Strong and cold low pressure over the Gulf of Alaska on the 29th dropped slowly south and into the region on the 31st.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$153,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Strong and cold low pressure over the Gulf of Alaska on the 29th dropped slowly south and into the region on the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 29, 10:22 AM PST, 38 minutes earlier.

Area forecast discussion, Mar 29, 10:22 AM PST, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
1122 AM PDT MON MAR 29 2010

.UPDATE...
CONVERTED HIGH WIND TO DUST STORM WARNING FOR PERSHING/CHURCHILL
COUNTIES TODAY. DUST PLUMES ALREADY SHOWING UP FROM HUMBOLDT SINK
ON VIS SATELLITE. WITH WINDS INCREASING...IT WILL ONLY GET WORSE.
RAN IT THROUGH 8 PM AS WINDS OVER THE SINKS WILL DIE OFF THIS
EVENING. HIGH WIND WILL CONTINUE AFTER THAT AS THE WEST PORTION OF
THAT ZONE...PYRAMID LAKE/SILVER SPRINGS...WILL BLOW ALL NIGHT.
WINDS WILL RESUME OUT THERE TOMORROW.

ELSEWHERE...COLD FRONT COMES THROUGH FASTER SO EXPECT ACCUMULATING
SNOW IN TAHOE BASIN/LASSEN COUNTY BY SUNRISE. FOR TAHOE...WITH NO
LOW ELEVATION SNOW COVER...WENT WITH WINTER STORM WARNING INSTEAD
OF BLIZZARD WARNING AS PRE-EXISTING SNOW WILL NOT BLOW AROUND.
STILL...STRONGLY WORDED PASSES AS BLIZZARD CONDITIONS THERE WILL
OCCUR. FOR LASSEN...EXPECT LIGHTER WINDS THERE AND A BIT LIGHTER
SNOW AMOUNTS SO ADVISORY LOOKS GOOD. WILL DISCUSS MORE IN
AFTERNOON DISCUSSION. UPDATES OUT. WALLMANN

&&

.PREVIOUS DISCUSSION... /ISSUED 631 AM PDT MON MAR 29 2010/

UPDATE...
OBSERVATION SITE AT SUTCLIFFE RECENTLY REPORTED WINDS GUSTING TO
51 MPH. FEW OTHER SITES IN NVZ004 ARE REPORTING GUSTS OVER 25 MPH.
WILL UPDATE FORECASTS THIS MORNING TO ADD LAKE WIND ADVISORY FOR
PYRAMID LAKE THROUGH 11 AM WHEN HIGH WIND WARNING TAKES OVER.
ELSEWHERE WINDS ARE STARTING TO GUST HIGHER IN THE FOOTHILLS ABOVE
THE RENO AREA. WINDS SHOULD CONTINUE TO INCREASE ALONG THE SIERRA
FRONT THROUGH THE MORNING. MLF

PREVIOUS DISCUSSION... /ISSUED 347 AM PDT MON MAR 29 2010/

SHORT TERM...MONDAY THROUGH WEDNESDAY...
A MAJOR WINTER WEATHER EVENT WILL BEGIN TODAY AS A DEEP LOW
PRESSURE SYSTEM CIRCULATING IN THE GULF OF ALASKA PUSHES A STRONG
SHORTWAVE TOWARDS THE NORTHWESTERN STATES. GIVEN THE STRUCTURE AND
SET UP OF THE SHORTWAVE...EXTREMELY STRONG WINDS WILL OCCUR THIS
MORNING THROUGH TUESDAY...PEAKING TWICE WITH THIS SYSTEM. FIRST
PEAK WILL OCCUR THIS AFTERNOON AS IDEAL CONDITIONS DEVELOP FOR A
DOWNSLOPE WIND PATTERN. THE SECOND PEAK WILL OCCUR AHEAD OF THE
COLD FRONT WHICH WILL PASS THROUGH TUESDAY MORNING. RIDGE WINDS
ARE ALREADY NEAR 100 MPH IN THE SIERRA WHILE AREAS IN WESTERN
NEVADA ARE GUSTING AROUND 35 MPH.

THERE REMAINS CONSISTENTLY VERY GOOD AGREEMENT IN THE HIGH RES AND
OPERATIONAL MODELS THAT A MOUNTAIN WAVE DRIVEN DOWNSLOPE WIND EVENT
WILL AFFECT AREAS IN THE LEE OF THE SIERRA TODAY...FROM SUSANVILLE
SOUTH TO COLEVILLE. STABLE CONDITIONS WILL EXIST AS THE AREA WILL BE
UNDER THE RIGHT EXIT REGION OF THE JET...WITH FLOW AT ALL LEVELS
PERPENDICULAR TO THE MOUNTAINS. THIS WILL SERVE TO ENHANCE THE
MOUNTAIN WAVE AND STRONG SURFACE WINDS IN THE LEE SIDE VALLEYS AND
POINTS EAST. SURFACE WIND GUSTS OVER 60 MPH ARE NOT OUT OF THE
QUESTION. ONE THING TO NOTE WITH THIS EVENT IS THAT IT WILL BE LONG
LIVED AS COMPARED TO STRONG WIND EVENTS IN THE PAST. WINDS WILL NOT
TAPER OFF UNTIL WELL AFTER THE COLD FRONT HAS PASSED THROUGH TUESDAY
AND THE HEAVIER PRECIP MOVES IN.

PRECIPITATION WITH THIS EVENT WILL BE CONFINED TO THE SIERRA CREST
IN A SHADOWING PATTERN UNTIL THE FRONT PASSES TUESDAY MORNING. IT
REMAINS CLEAR THAT WINDS WILL REMAIN UP THROUGH THE FRONTAL PASSAGE
IN TAHOE AS HEAVY SNOW WILL BEGIN TUESDAY MORNING WITH THE FRONT.
CONTINUED THE BLIZZARD WATCH AS THERE WASN'T ENOUGH CONFIDENCE AT
THIS TIME THAT VISIBILITY WOULD BE LOW ENOUGH TO UPGRADE TO A
WARNING. STORM TOTAL SNOW AMOUNTS FOR TAHOE ARE LOOKING TO REACH UP
TO 2 FEET ABOVE 7000 FEET WITH UP TO 10 INCHES AT LAKE LEVEL. AS FOR
AREAS EAST OF THE SIERRA...GIVEN THE STRENGTH OF THE FRONT AND THE IDEAL
STRONG UPPER LEVEL JET POSITION TUESDAY...WESTERN NV WILL MOST
LIKELY SEE PRECIP TUESDAY AFTERNOON THROUGH TUESDAY NIGHT WITH
SHOWERS INTO WEDNESDAY MORNING. PRECIP WILL START AS RAIN...AS
SNOW LEVELS WILL REMAIN AROUND 7000 FEET AHEAD OF THE COLD FRONT...BUT
THEY WILL QUICKLY LOWER TO VALLEY FLOORS BY TUESDAY EVENING AS THE
COLDER NORTH FLOW FOLLOWING THE FRONT MOVES IN. IT IS POSSIBLE FOR
SOME MINOR ACCUMULATION...BUT SUSPECT MOST SNOW WILL MELT ON
IMPACT DUE TO THE WARM SURFACE CONDITIONS OVER THE PAST FEW DAYS.
LABELLE

LONG TERM...THURSDAY THROUGH SUNDAY...
MEDIUM RANGE MODELS IN MUCH BETTER AGREEMENT THIS FORECAST CYCLE
THAN PREVIOUS FEW MORNINGS...SO CONFIDENCE IN EXTENDED FORECAST HAS
INCREASED. OVERALL MADE ONLY MINOR CHANGES TO GOING FORECAST AND
THESE WERE MAINLY GEARED TOWARD POPS AND SNOW LEVELS.

ECMWF HAS COME MORE IN LINE WITH GFS AND CANADIAN NOW AS IT IS NOT
AS SLOW WITH PUSHING TROF EAST AT THE BEGINNING OF THE EXTENDED
PERIOD. THE ECMWF IS ALSO NOT QUITE AS DEEP WITH THE LOW DROPPING
INTO THE BASE OF THE LONG WAVE TROF. GFS HAS TRENDED JUST A BIT
SLOWER THIS RUN AND IT IS NOW SHOWING A SLIGHTLY DEEPER LOW IN THE
BASE OF ITS TROF. GEFS ENSEMBLE MEMBERS ALL INDICATE A SOMEWHAT
PROGRESSIVE TROF. THERE IS SOME VARIANCE IN HOW DEEP THE TROF IS BUT
ALL GENERALLY MOVE THE TROF EAST OF THE RGN BY FRIDAY MRNG.

LINGERING PCPN THURSDAY AS TROF BEGINS EXITING TO THE EAST THEN
SHORT WAVE RIDGE BUILDS BY FRIDAY MRNG. HAVE DROPPED POPS A BIT FOR
FRIDAY BUT DID HANG ON TO SOME LOW POPS MAINLY IN THE SIERRA FOR
FRIDAY MRNG. THE SHORT WAVE RIDGE IS FAIRLY SHORT LIVED AS A FAST
MOVING SHORT WAVE TROF NOTED IN THE MODELS IMPACTS THE FAR NW
PORTIONS OF THE CWA BY LATE FRIDAY INTO FRIDAY NIGHT. SO HAVE A BIT
MORE POPS FRI AFTN/EVNG THAN FRI MRNG. THE SHORT WAVE RIDGE IS SO
SHORT LIVED AS TO NOT AFFORD MUCH IN THE WAY OF WARMING SO LOWERED
TEMPS A COUPLE OF DEGREES FRIDAY AND SNOW LEVELS A BIT.

AS SHORT WAVE TROF MOVES QUICKLY EAST FRI NIGHT RIDGE BEGINS TO
BUILD AGAIN BY SATURDAY MRNG IN RESPONSE TO DIGGING TROF IN THE ERN
PAC. ENSEMBLE MEMBERS BEGIN TO VARY IN PLACEMENT OF THE TROF...AND
DOWNSTREAM RIDGE...BY LATE SUN SO SOME QUESTIONS IN THE FORECAST BY
THE END OF THE PERIOD. BUT OVERALL THE MODELS POINT TO LESS POPS
SATURDAY THEN INCREASING POPS AGAIN BY SUNDAY WITH WARMING
TEMPS/RISING SNOW LEVELS SATURDAY. DID BUMP UP POPS A LITTLE FOR
SUNDAY...BUT OVERALL MADE ONLY MINIMAL CHANGES THIS FAR OUT. MLF

AVIATION...
POWERFUL EARLY SPRING STORM MOVES INTO THE SIERRA EARLY TODAY THEN
EAST INTO THE LEE OF THE SIERRA THIS AFTERNOON. PRIMARY IMPACT
INITIALLY WITH THIS STORM WILL BE GUSTY WINDS. WINDS AT RIDGE TOPS
ALREADY GUSTING TO AS HIGH AS THE MID 80S. THIS WILL JUST CONTINUE
TO INCREASE THROUGH THE DAY...WITH WINDS AT THE RIDGE EXCEEDING 120
MPH AT TIMES. SO EXPECT TURBULENCE TO INCREASE ALONG AND EAST OF THE
SIERRA THROUGH THE DAY.

IN THE LOW LVLS WINDS TO INCREASE AS WELL WITH GUSTS REACHING BETTER
THAN 45KTS IN MANY LOCATIONS AND LOCALLY STRONGER IN THE LEE OF THE
SIERRA.

AT THE TAF SITES EXPECT KTRK AND KTVL TO INCREASE FROM THE SW THIS
MRNG WITH WIND GUSTS TO NEAR 45 KTS AT TIMES AFTER 19Z. A LULL IN THE
WINDS IS LIKELY AFTER 30/06Z BUT THESE WILL INCREASE AGAIN AFTER
30/14Z.

PREDOMINANT SOUTHERLY COMPONENT EARLY THIS MORNING WILL SHIFT TO SW
THROUGH THE DAY. LLWS LIKELY AS WELL STARTING AROUND 29/16Z AND
LASTING THROUGH 30/16Z AS WINDS ABOVE 2K FT INCREASE FROM THE SW
THIS MRNG TO SHIFT TO THE WEST.

PCPN ALSO STARTS TO IMPACT KTVL AND KTRK BY 30/01Z...INITIALLY AS
RAIN AT THE TAF SITES. THIS WILL TRANSITION TO A RAIN SNOW MIX IN
OVERNIGHT THEN ALL SNOW AFTER 30/13Z WITH VLIFR CONDITIONS IN
PERIODS OF HEAVY SNOW THROUGH TUESDAY AFTERNOON.

IN THE LEE OF THE SIERRA AT KRNO THE WINDS WILL INCREASE BY 29/19Z
WITH GUSTS INCREASING TO 45 KTS OR HIGHER AFTER 29/23Z AND LASTING
THROUGH ROUGHLY 30/08Z. WHILE WINDS WILL DECREASE A BIT THEY WILL
REMAIN RATHER STRONG...STILL GUSTING TO AROUND 30KTS. ANOTHER PERIOD
OF STRONGER GUSTY WINDS WILL DEVELOP AHEAD OF A COLD FRONT AFTER
30/13Z WITH GUSTS AGAIN APPROACHING 45KTS OR HIGHER. THIS WILL LAST
THROUGH ROUGHLY 30/20Z AND BEGIN TO DECREASE WITH THE PASSAGE OF THE
COLD FRONT.

LLWS DEVELOPS IN VCNTY OF KRNO AFTER 29/17Z AND CONTINUES THROUGH
ROUGHLY 30/20Z AS WINDS JUST ABOVE THE SURFACE INCREASE FROM THE SW
THEN SHIFT MORE TO THE WEST AFTER 30/13Z.

PCPN WILL DEVELOP LATER IN THE LEE OF THE SIERRA BUT CHANCES ARE
GOOD THAT RAIN WILL DEVELOP VCNTY KRNO AFTER 30/14Z THEN TRANSITION
TO A RAIN/SNOW MIX...THEN ALL SNOW FOR A BRIEF PERIOD OF TIME AFTER
30/17Z. BURST OF HEAVE PCPN WILL DRIVE CIGS DOWN BELOW 1K FT TUESDAY
FOR BRIEF PERIODS OF TIME...BUT OVERALL CIGS/VSBYS WILL REMAIN AT OR
ABOVE VFR THROUGH 30/13Z AND ABOVE MVFR...EXCEPT FOR VERY BRIEF
PERIODS...AFTER 30/13Z FOR KRNO. MLF

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 5 AM PDT TUESDAY NVZ005.

     HIGH WIND WARNING UNTIL 5 AM PDT TUESDAY NVZ002.

     WINTER STORM WARNING FROM 5 AM TO 11 PM PDT TUESDAY NVZ002.

     HIGH WIND WARNING FROM 11 PM THIS EVENING TO 5 PM PDT TUESDAY
     NVZ001.

     HIGH WIND WARNING UNTIL 5 PM PDT TUESDAY NVZ003.

     DUST STORM WARNING UNTIL 8 PM PDT THIS EVENING NVZ004.

     HIGH WIND WARNING FROM 8 PM THIS EVENING TO 5 PM PDT TUESDAY
     NVZ004.

CA...HIGH WIND WARNING UNTIL 5 AM PDT TUESDAY CAZ070-071.

     WINTER WEATHER ADVISORY FROM 5 AM TO 5 PM PDT TUESDAY CAZ071.

     HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 5 PM PDT TUESDAY
     CAZ073.

     HIGH WIND WARNING UNTIL 5 AM PDT TUESDAY CAZ072.

     WINTER STORM WARNING FROM 5 AM TO 11 PM PDT TUESDAY CAZ072.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Mar 29, 4:51 AM PST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
551 AM PDT MON MAR 29 2010

CAZ070>073-NVZ001>005-300100-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
551 AM PDT MON MAR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

FOR THE TAHOE BASIN...
A LAKE WIND ADVISORY FOR LAKE TAHOE REMAINS IN EFFECT UNTIL 11 AM
PDT THIS MORNING.
A HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 AM PDT TUESDAY.

FOR THE NORTHERN SIERRA AND FAR NORTHERN WASHOE COUNTY...
A HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 AM PDT TUESDAY.

FOR THE RENO...CARSON CITY...MINDEN AREA...
A HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
5 PM PDT TUESDAY.

FOR MONO COUNTY... A HIGH WIND WARNING REMAINS IN EFFECT FROM 5
PM THIS AFTERNOON TO 5 PM PDT TUESDAY.

A SLOW MOVING...VERY STRONG COLD FRONT WILL MOVE INTO THE NORTHERN
AND CENTRAL SIERRA TONIGHT...AND WILL MOVE THROUGH THE SOUTHERN
SIERRA AND WESTERN NEVADA ON TUESDAY.

AHEAD OF THE COLD FRONT EXTREMELY STRONG WINDS WILL AFFECT THE
AREA BEGINNING THIS AFTERNOON AND CONTINUING OVERNIGHT. DAMAGING
WIND GUSTS OF OVER 70 MPH ARE EXPECTED. PLEASE REFER TO WWUS75
KREV RNONPWREV FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A BLIZZARD WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING.

A POWERFUL COLD FRONT WILL MOVE THROUGH THE CENTRAL SIERRA ON
TUESDAY. HEAVY SNOW AND STRONG WINDS WILL COMBINE TO CREATE
BLIZZARD CONDITIONS IN THE TAHOE BASIN AND ALPINE COUNTY
THROUGHOUT THE DAY ON TUESDAY. PLEASE REFER TO WWUS45 KREV
RNOWSWREV FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED STARTING THIS AFTERNOON AND
CONTINUING OVERNIGHT. SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL
TOTALS AND SIGNIFICANT WIND INFORMATION TO THE NATIONAL WEATHER
SERVICE IN RENO.

O'HARA

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Mar 29, 10:19 AM PST, 41 minutes before
SPECIAL WEATHER STATEMENT - STORM STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1119 AM PDT MON MAR 29 2010

CAZ070>073-NVZ001>005-300300-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
1119 AM PDT MON MAR 29 2010

...CURRENT LIST OF WATCHES WARNINGS AND ADVISORIES...

* HIGH WIND WARNING UNTIL 5 AM PDT TUESDAY FOR GREATER LAKE
  TAHOE AREA-GREATER LAKE TAHOE AREA-LASSEN-EASTERN PLUMAS-
  EASTERN SIERRA COUNTIES-NORTHERN WASHOE COUNTY-SURPRISE VALLEY
  CALIFORNIA.

* WINTER WEATHER ADVISORY FROM 5 AM TO 5 PM PDT TUESDAY FOR
  LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES.

* HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 5 PM PDT TUESDAY
  FOR MONO.

* WINTER STORM WARNING FROM 5 AM TO 11 PM PDT TUESDAY FOR GREATER
  LAKE TAHOE AREA.

* HIGH WIND WARNING FROM 11 PM THIS EVENING TO 5 PM PDT TUESDAY
  FOR MINERAL AND SOUTHERN LYON COUNTIES.

* HIGH WIND WARNING UNTIL 5 PM PDT TUESDAY FOR GREATER RENO-
  CARSON CITY-MINDEN AREA.

* DUST STORM WARNING UNTIL 8 PM PDT THIS EVENING FOR WESTERN
  NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE.

* HIGH WIND WARNING FROM 8 PM THIS EVENING TO 5 PM PDT TUESDAY FOR
  WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE.

HTTP://WEATHER.GOV/RENO
Special weather statement, Mar 29, 10:20 AM PST, 40 minutes before
SPECIAL WEATHER STATEMENT - STORM STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
1120 AM PDT MON MAR 29 2010

CAZ070>073-NVZ001>005-300315-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
1120 AM PDT MON MAR 29 2010

...STRONG TO DAMAGING DOWNSLOPE WINDS FOR THE SIERRA AND WESTERN
NEVADA TODAY AND TUESDAY...

...CURRENT LIST OF WATCHES WARNINGS AND ADVISORIES...

* HIGH WIND WARNING UNTIL 5 AM PDT TUESDAY FOR GREATER LAKE
  TAHOE AREA-GREATER LAKE TAHOE AREA-LASSEN-EASTERN PLUMAS-
  EASTERN SIERRA COUNTIES-NORTHERN WASHOE COUNTY-SURPRISE VALLEY
  CALIFORNIA.

* WINTER WEATHER ADVISORY FROM 5 AM TO 5 PM PDT TUESDAY FOR
  LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES.

* HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 5 PM PDT TUESDAY
  FOR MONO.

* WINTER STORM WARNING FROM 5 AM TO 11 PM PDT TUESDAY FOR GREATER
  LAKE TAHOE AREA.

* HIGH WIND WARNING FROM 11 PM THIS EVENING TO 5 PM PDT TUESDAY
  FOR MINERAL AND SOUTHERN LYON COUNTIES.

* HIGH WIND WARNING UNTIL 5 PM PDT TUESDAY FOR GREATER RENO-
  CARSON CITY-MINDEN AREA.

* DUST STORM WARNING UNTIL 8 PM PDT THIS EVENING FOR WESTERN
  NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE.

* HIGH WIND WARNING FROM 8 PM THIS EVENING TO 5 PM PDT TUESDAY FOR
  WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE.

HTTP://WEATHER.GOV/RENO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 1 dust storm, 1 heavy snow, 1 strong wind. Local standard time, as filed.

Dust Storm, Western Nevada Basin and Range

When
March 29, 11:00 AM PST to 8:00 PM PST
Where
Western Nevada Basin and Range forecast zone
Reported by
ASOS
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

Evidence for a dust storm include widespread wind gusts of 40 to 50 mph and radar and visible satellite images of large amounts of blowing dust coinciding with the timing of lowered visibilities at the Lovelock ASOS. Lovelock had visibilities of 1/4 to 1/2 mile from 1100PST to 1220PST. Other strong wind gusts include: 61 mph at the Pyramid Lake Fisheries at 1730PST and Silver Springs AWOS with 60 mph at 1655PST.

High Wind, Greater Lake Tahoe Area

When
March 29, 1:00 PM PST to March 30, 6:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Here are some high wind gusts recorded in the Carson Range east of Lake Tahoe: 71 at the Little Valley RAWS at 0600PST on the 30th, 59 at the Bullseye NDOT sensor at 2200PST, and 58 mph at the Kingbury East Grade NDOT sensor at 1324PST.

High Wind, Northern Washoe

When
March 29, 2:00 PM PST to 6:00 PM PST
Where
Northern Washoe forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
40.665, -119.664 (the zone’s center; the record gives no point)

A wind gust of 59 mph was reported at the Catnip Mountain RAWS between 1600PST and 1700PST. A dust storm with visibilities below 1/4 mile was reported in Gerlach at 1800PST.

High Wind, Greater Reno/Carson City/Minden Area

When
March 29, 3:00 PM PST to 7:00 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$150,000
Reported by
Mesonet
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

This system produced numerous high wind gusts along with power outages in Dayton, Carson City, and Gardnerville. Here are some specific wind gusts: 72 mph at the Galena RAWS at 1700PST, 66 mph at the Five Mile Flat RAWS at 1600PST, 64 mph at the Wolf Run Golf Course in SW Reno at 1640PST, and 60 mph at the National Weather Service. In Carson City, strong winds caused difficulty controlling a fire which caused extensive damage to a furniture store (250 to 500k according to fire chief) and a hair salon.

High Wind, Mineral/Southern Lyon

When
March 29, 7:00 PM PST to March 30, 3:00 AM PST
Where
Mineral/Southern Lyon forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

High wind gusts were recorded along highway 95 from Schurz to Hawthorne, including 79 mph at the Walker Lake RAWS at 1844PST and 66 mph at the Schurz NDOT sensor at 0155PST on the 30th.

Heavy Snow, Greater Lake Tahoe Area

When
March 29, 11:00 PM PST to March 30, 9:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Injuries
0 direct, 2 indirect
Reported by
SNOTEL
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Heavy snow reports for this event include 18 inches at the Mt Rose SNOTEL and 12 inches in Incline Village (spotter). Other reports include 15 inches at the Big Meadow SNOTEL. In addition to snowfall, slick roads caused numerous accidents on highways 50 and 207 (Kingsbury Grade) as well as 2 injuries.

Strong Wind, Western Nevada Basin and Range

When
March 30, 1:00 AM PST to 10:30 AM PST
Where
Western Nevada Basin and Range forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

A porch roof was blown off and a skylight broken by strong winds 10 miles south of Winnemucca.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222280, 222273, 221934, 221947, 222274, 222281, 222279.